Format

Send to

Choose Destination
BMJ Case Rep. 2019 Feb 11;12(2). pii: bcr-2017-223415. doi: 10.1136/bcr-2017-223415.

Posterior reversible encephalopathy syndrome due to hypercalcaemia: a rare cause.

Author information

1
Department of Medicine, Kasturba Medical College, Manipal Academy of Higher Education, Manipal, Karnataka, India.

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90's, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus.We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.

KEYWORDS:

calcium and bone; epilepsy and seizures; hypertension; neurological injury; unwanted effects / adverse reactions

PMID:
30755423
DOI:
10.1136/bcr-2017-223415
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center